Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 231, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2011, 3:10 PM CDT for Hancock County, Kossuth County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2011, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 5, 2011, 3:37 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:15 PM CDT | TSTM WND DMG | 1 Ene Lone Rock, IA | SOME TWO TO THREE INCH DIAMETER BRANCHES DOWN. FROM NSSL SHAVE PROJECT. |
| Jul 5, 3:22 PM CDT | TSTM WND DMG | 2 W Burt, IA | LISTENER REPORT RELAIED VIA KLGA. TELEPHONE POLES DOWN...DAMAGE TO BUILDING...POSSIBILY A TRAILER DAMAGED TOO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
837 WUUS53 KDMX 052010 SVRDMX IAC081-109-052100- /O.NEW.KDMX.SV.W.0231.110705T2010Z-110705T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT TUE JUL 5 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL HANCOCK COUNTY IN NORTH CENTRAL IOWA... CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA... * UNTIL 400 PM CDT * AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BANCROFT...OR 12 MILES NORTH OF ALGONA...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURT AROUND 320 PM CDT. WESLEY AROUND 355 PM CDT. CORWITH AROUND 400 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4311 9382 4293 9396 4323 9444 4337 9429 TIME...MOT...LOC 2011Z 308DEG 21KT 4324 9426 WIND...HAIL <50MPH 1.00IN $$ ZOGG
3 follow-up statements
333 WWUS53 KDMX 052021 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT TUE JUL 5 2011 IAC081-109-052100- /O.CON.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/ KOSSUTH IA-HANCOCK IA- 321 PM CDT TUE JUL 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 400 PM CDT... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF BANCROFT...OR 10 MILES NORTH OF ALGONA...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WESLEY AROUND 355 PM CDT. CORWITH AROUND 400 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4321 9440 4333 9424 4311 9382 4293 9396 TIME...MOT...LOC 2021Z 312DEG 21KT 4321 9420 WIND...HAIL 60MPH 1.50IN $$ ZOGG
703 WWUS53 KDMX 052033 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT TUE JUL 5 2011 IAC081-052043- /O.CAN.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/ HANCOCK IA- 333 PM CDT TUE JUL 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING IS NO LONGER EXPECTED TO AFFECT THE WARNED AREA. LAT...LON 4333 9424 4315 9397 4294 9398 4321 9440 TIME...MOT...LOC 2033Z 316DEG 21KT 4315 9419 $$ IAC109-052100- /O.CON.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/ KOSSUTH IA- 333 PM CDT TUE JUL 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KOSSUTH COUNTY UNTIL 400 PM CDT... AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF ALGONA...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WESLEY AROUND 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4333 9424 4315 9397 4294 9398 4321 9440 TIME...MOT...LOC 2033Z 316DEG 21KT 4315 9419 WIND...HAIL 60MPH 1.50IN $$ ZOGG
550 WWUS53 KDMX 052037 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT TUE JUL 5 2011 IAC109-052047- /O.CAN.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/ KOSSUTH IA- 337 PM CDT TUE JUL 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KOSSUTH COUNTY IS CANCELLED... THIS SEVERE THUNDERSTORM WARNING HAS BEEN REPLACED WITH A NEW SEVERE THUNDERSTORM WARNING...WHICH IS IN EFFECT FOR NORTHEASTERN HUMBOLDT COUNTY AND SOUTHERN KOSSUTH COUNTIES UNTIL 415 PM CDT. LAT...LON 4333 9424 4315 9397 4294 9398 4321 9440 TIME...MOT...LOC 2037Z 316DEG 21KT 4313 9417 $$ ZOGG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:08 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 5, 12:08 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1208 PM CDT TUE JUL 5 2011 ...UPDATED 18Z AVIATION DISCUSSION... .UPDATE... MCS HAS NOT DISSIPATED AS ANTICIPATED AND IS NOW EXPECTED TO ENTER AT LEAST NWRN IA THIS MORNING SO HAVE BUMPED UP POPS TO THE BRINK OF LIKELIES. ALSO ADDED 12Z TAF DISCUSSION. && .SHORT TERM /TODAY/... IMMEDIATE QUESTION WILL BE PROGRESSION OF SD/MN MCS THIS MORNING. RADAR TRENDS SHOW COMPLEX HAS BEEN DISSIPATING AS IT MOVES SLOWLY SOUTH INTO LESS FAVORABLE INSTABILITY WITH UPSHEAR DEVELOPMENT STILL FOCUSING INTO SD WHERE HEAVY RAINS REMAIN IN PROGRESS. MEAN WIND ONLY 20KTS THERE SO FEEL THAT MCS WILL NOT MAKE IT INTO NRN IA UNTIL 15Z OR LONGER...IF AT ALL. ATTENTION THEN TURNS TO POTENTIAL FOR RE-DEVELOPMENT ALONG THE APPROACHING COLD FRONT DURING PEAK HEATING. NAM...GFS...AS WELL AS VARIOUS ARW/NMM WRFS HAVE LITTLE AGREEMENT ON HOW THIS MAY UNFOLD WITH VARIED SOLUTIONS IN TERMS OF LOW LEVEL CONVERGENCE PLACEMENT AND AVAILABLE INSTABILITY. THUS HAVE ENDED UP WITH A FAIRLY LOW CONFIDENCE BROAD BRUSH OF POPS ACROSS CENTRAL AND NRN IA. SRN MOST EXTENT APPEARS TO BE 00Z NCEP NMM WRF WHICH DEVELOPS CONVECTION AROUND KDSM 21Z-00Z SO HAVE LEFT THAT THE SRN EXTENT OF POPS TODAY. THERE IS A CONDITIONAL SEVERE WEATHER POTENTIAL WITH WEAK/MOD SHEAR AND INSTABILITY IN PLACE....DEPENDING ON MODEL SOLUTION. TEMPS ARE GENERALLY ON THE HIGH END OF GUIDANCE...AS SUGGESTED BY SOUNDINGS AND THEIR 24HR CHANGE VS PERSISTENCE. ONLY EXCEPTION WAS NW WHICH SHOULD BE COOLER EITHER DUE TO DEBRIS CLOUDS...LIGHT PRECIP OR ACTUAL FROPA. .LONG TERM /TONIGHT THROUGH SATURDAY/...MAIN CONCERN WITH THE EXTENDED PERIOD IS WITH THE POTENTIAL FOR SEVERE STORMS TONIGHT WITH COLD FROPA. OTHERWISE...GENERALLY DRY CONDITIONS THROUGH THE REMAINDER OF THE WORK WEEK. LEANED TOWARD A BLEND OF THE GFS/ECMWF FOR THE EXTENDED AND USED THE NAM TONIGHT INTO TOMORROW. OVERALL...MODELS LOOK TO BE IN DECENT AGREEMENT. TONIGHT THROUGH WEDNESDAY...STORMS LOOK TO CONTINUE THIS EVENING AHEAD OF THE COLD FRONT BUT SEVERE CHANCES DIMINISH WITH THE SUNSET AS INSTABILITY DECREASES. INSTABILITY IS REASONABLE WHERE SURFACE BASED AND 0-1KM BOTH RANGE IN THE 800-1500 J/KG. LOW LEVEL SHEAR VALUES ARE NOT IMPRESSIVE WHILE THE DEEP SHEAR SEEMS GOOD ENOUGH TO SUPPORT MORE ORGANIZED STORMS WITH THE POTENTIAL FOR DAMAGING WINDS/HAIL THREAT. NCAR AND NCEP WRF HAVE MCS CONTINUING INTO THE EVENING HOURS BUT ARE INCONSISTENT WITH INITIATION AND PLACEMENT. GENERALLY KEPT POPS ORIENTED FROM NORTHWEST TO SOUTHEAST WITH THE FROPA. THURSDAY THROUGH SATURDAY...UPPER RIDGE LOCATED OVER THE SOUTHERN PLAINS TO THE SOUTHWEST ALONG WITH SURFACE HIGH PRESSURE DOMINATING ACROSS THE MIDWEST WILL LEAD TO A GENERALLY DRY CONDITIONS THIS WEEK. WITH RIDGE PLACING FORECAST AREA WITHIN A WEAK NORTHWEST FLOW REGIME...THERE ARE A COUPLE RIPPLES OF SHORTWAVES DURING THE WEEK BUT LOOK TO REMAIN TO THE SOUTH OF IOWA. ONLY SLIGHT POPS ACROSS THE SOUTH ON THURSDAY TO REFLECT THIS TREND. NEXT BEST CHANCE WILL BE SATURDAY WITH AN UPPER LEVEL LOW AND COLD FRONT TO PUSH ACROSS THE STATE. && .AVIATION...05/18Z PRECIPITATION ACROSS NORTHWESTERN IOWA IS QUICKLY DISSIPATING AS EXPECTED...AND HAVE REMOVED MENTION FROM SITES. CLOUDS WILL LINGER THROUGH THE AFTERNOON...BUT CEILINGS WILL STAY VFR. COULD SEE ADDITIONAL DEVELOPMENT LATE INTO THE AFTERNOON NEAR 00Z...BUT AM UNCERTAIN AS TO TIMING AND LOCATION OF STORMS. HAVE TRENDED TOWARDS STORMS WITH CB MENTION. NEXT BIG CONCERN WILL BE WITH POSSIBLE FOG DEVELOPMENT AFTER 06Z. HAVE TRENDED VISIBILITIES LOWER...BUT WOULD EXPECT MOST LIKELY LOCATION FOR FOG/DENSE FOG TO BE AT NORTHERN SITES...KFOD...KMCW AND KALO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...PODRAZIK AVIATION...WILKINS
Hazardous weather outlook, Jul 5, 5:02 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 502 AM CDT TUE JUL 5 2011 IAZ004-024-086-061015- EMMET-HUMBOLDT-WAPELLO- 502 AM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LINGERING THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH WEDNESDAY MORNING...BUT NO SEVERE WEATHER IS FORECAST AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ005>007-015>017-023-025>028-033>039-044>050-057>062-070>075- 081>085-092>097-061015- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 502 AM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LINGERING THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH WEDNESDAY MORNING...BUT NO SEVERE WEATHER IS FORECAST AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
In the hours before
Special weather statement, Jul 5, 10:01 AM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1001 AM CDT TUE JUL 5 2011 IAZ033-034-051600- CALHOUN-SAC- 1001 AM CDT TUE JUL 5 2011 ...STRONG THUNDERSTORMS IN NORTHWEST IOWA... AT 957 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN CHEROKEE COUNTY... MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SCHALLER BY 1015 AM CDT... NEMAHA AND EARLY BY 1035 AM CDT... SAC CITY BY 1055 AM CDT... LYTTON AND 9 MILES NORTHWEST OF YETTER BY 1100 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AW
Special weather statement, Jul 5, 1:48 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 148 PM CDT TUE JUL 5 2011 IAZ004>006-015-016-051945- EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO- 148 PM CDT TUE JUL 5 2011 ...LINE OF STRONG STORMS TO IMPACT NORTHERN IOWA... AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF ESTHERVILLE TO 22 MILES NORTH OF ALGONA...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SWEA CITY... DOLLIVER... BANCROFT... ARMSTRONG... TITONKA... ESTHERVILLE AIRPORT... ESTHERVILLE... WODEN... GRUVER... WALLINGFORD... BURT... WESLEY... RINGSTED... LONE ROCK... GRAETTINGER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 39 min |
| Jul 5, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 45 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 47 min |
| Jul 5, 5:52 PM CDT | Tornado Warning | DMX | Boone, Webster | 23 min |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.